Thunderstorm Wind, Lyman
- When
- August 25, 8:24 PM CST
- Where
- Lyman County, 0.85 mi NW of Presho
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.910, -100.060
A few isolated thunderstorms brought severe winds to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A few isolated thunderstorms brought severe winds to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 7:30 PM CST, 54 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Aberdeen SD 830 PM CDT Sat Aug 25 2018 .UPDATE... Issued at 825 PM CDT Sat Aug 25 2018 Some thunderstorms were moving into central sd this evening and have increased pops. These were producing some wind gusts from 40 to 50 mph. These will quickly move east through the evening. There were also some showers/storms developing farther north into Dewey county and have extended pops farther to the north this evening. Will watch how these progress eastward. UPDATE Issued at 645 PM CDT Sat Aug 25 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Sunday Afternoon) Issued at 240 PM CDT Sat Aug 25 2018 Low pressure will be the dominant feature this weekend. Weaker forcing this evening will leave no forcing mechanism for precip development across the forecast area. After midnight, however, a llj will form across the east and possibly coincide with some shortwave activity to generate a few showers and thunderstorms along and east of I-29 through early morning. Drier mid level air will surge back in with the center of the sfc low on Sunday. Most of the convection will be confined to areas north and east of the low in North Dakota and MN. This leaves a drier forecast for most of South Dakota through Sunday and may even warrant removing pops along the buffer zone of the ND/SD border on Sunday. Good mixing with the low will lead to temperatures about 10 degrees above average for late August. Highs will soar into the 90s across central SD on Sunday. .LONG TERM...(Sunday Evening through Saturday) Issued at 240 PM CDT Sat Aug 25 2018 It still appears we could be dealing with strong to severe thunderstorms across northern SD Sunday evening, so inherited POPs were left alone for this time period. Models then show the next system quickly moving in for Monday into Monday night. Given the timing the models are advertising, it would appear best chances for precipitation are Monday night as the surface low tracks across the central plains. Models suggest mid-week brings a break in the somewhat active weather pattern, with unsettled weather arriving again by the end of the week as shortwave energy moves across the northern plains. In regards to changes from SuperBlend, winds were increased Sunday night and again Monday afternoon through Tuesday. During these periods it appears breezy conditions are likely within the tight pressure gradient over the area. SuperBlend is typically too low with wind speeds any time there is a decent pressure gradient over the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 645 PM CDT Sat Aug 25 2018 VFR conditions are expected at all locations through tonight and Sunday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...TMT AVIATION...Mohr
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1216 PM CDT Sat Aug 25 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261730- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1216 PM CDT Sat Aug 25 2018 /1116 AM MDT Sat Aug 25 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. There may be some widely scattered thunderstorm activity across the region late this afternoon and into the overnight hours. Areal coverage is expected to be fairly low, but any storms that do form will be capable of gusty winds and perhaps hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are expected across central and northeast South Dakota late Sunday afternoon and into the evening hours. Some of these storms may be strong to severe, with large hail and strong winds being the main threats. Another round of showers and thunderstorms is possible Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
Special Weather Statement
National Weather Service Aberdeen SD
809 PM CDT SAT AUG 25 2018
SDZ045-048-260200-
Lyman SD-Jones SD-
809 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR JONES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 900 PM CDT...
At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okaton, or 15 miles west of Murdo, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Murdo, Vivian, Draper, Okaton, Westover, Capa and 5 Mile Corner.
LAT...LON 4371 10023 4370 10028 4374 10037 4372 10047
4377 10058 4371 10073 4373 10074 4372 10079
4376 10081 4383 10093 4381 10095 4385 10099
4385 10106 4411 10104 4411 10018 4370 10015
4371 10019 4369 10021
TIME...MOT...LOC 0108Z 249DEG 37KT 4386 10102
TelkenSpecial Weather Statement
National Weather Service Aberdeen SD
855 PM CDT SAT AUG 25 2018
SDZ033-035-045-048-260245-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
855 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES...SOUTHEASTERN
STANLEY...SOUTHEASTERN HUGHES AND LYMAN COUNTIES UNTIL 945 PM CDT/845
PM MDT/...
At 855 PM CDT/755 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Draper, or 8 miles northeast of Murdo, moving east
at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lower Brule, Presho, Murdo, Lyman, Oacoma, Kennebec, Reliance,
Vivian, Draper, Westover, Cedar Creek Rec Area, Fate Dam, Medicine
Butte, Earling Hills, Van Metre, Dude Ranch, Lake Sharpe, Degrey Rec
Area, West Bend Rec Area and Rousseau.
LAT...LON 4377 9965 4373 9967 4375 9968 4368 9987
4371 10001 4369 10021 4377 10058 4371 10068
4418 10082 4435 10023 4434 9967 4422 9966
4417 9955 4410 9956 4406 9952 4400 9935
4390 9936 4386 9931 4368 9946 4368 9962
TIME...MOT...LOC 0155Z 249DEG 38KT 4396 10057
TelkenThe Aberdeen radar (KABR), 216 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782610, 782612, 782613.